Alert archive / Georgia / Flash Flood Warnings in 2024
Flash Flood Warning 57, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 20, 2024, 4:58 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 2 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2024, 4:58 PM EDT (20:58 UTC)
- Expired
- Jul 20, 2024, 7:27 PM EDT
- In force
- 2 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ben Hill County, GA, Irwin County, GA
The radar
The Moody AFB radar (KVAX), 93 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:51 PM EDT | FLASH FLOOD | 3 N Irwinville, GA | Water reported over Jeff Davis Road. |
| Jul 20, 5:52 PM EDT | FLASH FLOOD | Fitzgerald, GA | Ben Hill County 911 reports around 15 roads flooded all across the county. |
| Jul 20, 6:30 PM EDT | FLASH FLOOD | 3 Ene Osierfield, GA | 511 GA reports flooding on SR-206 at Heron Road with all lanes closed. |
| Jul 20, 6:47 PM EDT | RAIN 3.56 | 1 Ne Westwood, GA | Wunderground station KGAFITZG5 measured 3.56 inches of rain, most of which fell in 1 to 2 hours. |
| Jul 20, 6:48 PM EDT | RAIN 2.85 | 3 Wsw Westwood, GA | Wunderground station KGAFITZG4 measured 2.85 inches of rain, most of which fell in 1 to 2 hours. |
| Jul 20, 6:50 PM EDT | RAIN 2.64 | 3 Ene Ashton, GA | Wunderground station KGAFITZG11 measured 2.64 inches of rain, most of which fell in 1 to 2 hours. |
| Jul 20, 6:50 PM EDT | RAIN 2.73 | 3 Ese Fitzgerald, GA | Wunderground station KGAFITZG10 measured 2.73 inches of rain, most of which fell in 1 to 2 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS52 KTAE 202058
FFWTAE
GAC017-155-210000-
/O.NEW.KTAE.FF.W.0057.240720T2058Z-240721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
458 PM EDT Sat Jul 20 2024
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Ben Hill County in south central Georgia...
Irwin County in south central Georgia...
* Until 800 PM EDT.
* At 458 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fitzgerald, Ocilla, Mystic, Fitzgerald Municipal A/P, Lulaville,
Ashton, Queensland, Irwinville, Abba, Pinetta, Osierfield, Bowens
Mill, Arp, Irwinville Airport, Wray, Waterloo and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3185 8348 3185 8318 3181 8313 3182 8311
3178 8303 3178 8300 3166 8300 3166 8301
3164 8301 3161 8306 3156 8306 3153 8308
3153 8340 3155 8342 3157 8350 3170 8349
3171 8345 3174 8347 3175 8345 3178 8345
FLASH FLOOD...RADAR INDICATED
$$
42-DVD2 follow-up statements
391
WGUS72 KTAE 202154
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
554 PM EDT Sat Jul 20 2024
GAC017-155-210000-
/O.CON.KTAE.FF.W.0057.000000T0000Z-240721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ben Hill GA-Irwin GA-
554 PM EDT Sat Jul 20 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR BEN HILL AND IRWIN COUNTIES...
At 554 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing. There were around 15 roads with flooding reported in Ben
Hill county.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fitzgerald, Ocilla, Mystic, Fitzgerald Municipal A/P, Lulaville,
Ashton, Queensland, Irwinville, Abba, Pinetta, Osierfield, Bowens
Mill, Arp, Irwinville Airport, Wray, Waterloo and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3185 8348 3185 8318 3181 8313 3182 8311
3178 8303 3178 8300 3166 8300 3166 8301
3164 8301 3161 8306 3156 8306 3153 8308
3153 8340 3155 8342 3157 8350 3170 8349
3171 8345 3174 8347 3175 8345 3178 8345
FLASH FLOOD...OBSERVED
$$
42-DVD327
WGUS72 KTAE 202327
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
727 PM EDT Sat Jul 20 2024
GAC017-155-202337-
/O.CAN.KTAE.FF.W.0057.000000T0000Z-240721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ben Hill GA-Irwin GA-
727 PM EDT Sat Jul 20 2024
...FLASH FLOOD WARNING IS CANCELLED FOR BEN HILL AND IRWIN
COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
&&
LAT...LON 3185 8348 3185 8318 3181 8313 3182 8311
3178 8303 3178 8300 3166 8300 3166 8301
3164 8301 3161 8306 3156 8306 3153 8308
3153 8340 3155 8342 3157 8350 3170 8349
3171 8345 3174 8347 3175 8345 3178 8345
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:39 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 20, 3:39 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 339 PM EDT Sat Jul 20 2024 ...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Sunday) Issued at 337 PM EDT Sat Jul 20 2024 Similar to the last few days, convection got an early start across the area and showers and storms are now becoming widespread with continued afternoon heating. Like yesterday, activity will continue to push inland with further development of storms to north and east parts of the forecast area through the remainder of the afternoon. Severe weather is not expected, with only an occasional strong wind gusts possible in the strongest storms today. Main concerns will revolve around a risk for localized flooding as high rainfall rates accompany the storms. Some locations along the coast saw a quick 3 to 4 inches of rain in the span of 60 to 90 minutes today and while the greater flood threat will be along the coast, inland areas still could see these types of rainfall amounts in localized areas if storms train across an area. Convection will gradually wind down early this evening and while isolated showers/storms could continue in some locations this evening, most of the evening and early part of the overnight hours should be quiet. Like today, activity will then again begin to increase along our coastal counties and nearshore waters in the pre- dawn and morning hours. While we're sounding like a broken record, conditions look to repeat themselves again on Sunday as storms develop along/near the coast and progress inland through the late morning and early afternoon hours. With the increased activity high temperatures will remain around normal and in the low 90s. && .SHORT TERM... (Sunday night through Monday night) Issued at 337 PM EDT Sat Jul 20 2024 The atmospheric tug-of-war between a stubborn positively tilted upper trough to our NW and subtropical West Atlantic ridge continues into early next week. We remain caught in between these two features, which should keep the weather wet/unsettled/muggy until the pattern relents. The forecast reflects these expectations by maintaining elevated rain chances and low-to-mid 90s/70s for highs/lows. Greatest potential for rainfall is the NW portion of the Tri-State closer to the trough with its attendant surface front. Heat indices look to range from about 101-109 degrees, the latter of which is at or near advisory levels. && .LONG TERM... (Tuesday through Friday) Issued at 337 PM EDT Sat Jul 20 2024 The subtropical ridge noses westward in response to its upstream counterpart showing some weakening early to mid-week. This slight synoptic shift may reduce convective coverage from widespread to scattered in nature, but trends still appear fairly wet. By late week, a reinforcing shortwave/cutoff low rounding through the Great Lakes causes the ridge to modestly retreat eastward, thus reverting us to the annoyingly stubborn "sandwich" pattern of moist deep-layer SW flow. As a result, mostly elevated rain chances remain in the forecast. By next weekend, it seems that ridging becomes much better established across the Eastern US, so expect a return to more of a typical summertime setup of diurnal seabreeze-driven thunderstorms and hotter daytime temperatures in the extended period. && .AVIATION... (18Z TAFS) Issued at 337 PM EDT Sat Jul 20 2024 VFR conditions prevail through the period but occasional periods of MVFR/IFR restrictions are possible in any heavy showers/storms that affect area TAF sites. Widespread storm activity should continue through the late afternoon hours before activity slowly diminishes into the evening. Only isolated showers/storms possible overnight with activity transitioning to the coastal zones by the pre-dawn hours of Sunday with mainly ECP at risk for storms before daybreak. && .MARINE... Issued at 337 PM EDT Sat Jul 20 2024 Outside of daily chances for showers and thunderstorms, generally pleasant boating conditions prevail. Southerly winds at around 10 knots or less continue with seas of 1 to 2 feet into at least mid next week. Any thunderstorms will be capable of localized gusty winds, higher waves, frequent lightning, and possible waterspouts. && .FIRE WEATHER... Issued at 337 PM EDT Sat Jul 20 2024 No fire weather concerns outside daily chances for showers and thunderstorms as the area will be under a wet and moist pattern through the early part of next week. && .HYDROLOGY... Issued at 337 PM EDT Sat Jul 20 2024 Instances of localized nuisance/flash flooding remain possible over the next few days as long as the moist environment persists for continued daily heavy-rain-making thunderstorms. The most vulnerable locations are urban, low-lying, and poor-drainage spots or places reeling from antecedent wet conditions. The axis of highest precipitation does appear to shift west to NW heading into early next week, but overall trends still appear wet. Widespread 1-2+ inches are forecast (isolated higher). In terms of rivers, there are no concerns at this time. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 89 75 91 74 / 90 20 70 30 Panama City 88 78 89 76 / 90 50 60 30 Dothan 85 73 89 73 / 80 30 80 30 Albany 87 73 89 74 / 90 40 70 30 Valdosta 90 74 92 75 / 80 30 60 40 Cross City 90 75 93 75 / 70 20 40 10 Apalachicola 87 79 88 77 / 90 30 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Dobbs SHORT TERM...IG3 LONG TERM....IG3 AVIATION...Dobbs MARINE...IG3 FIRE WEATHER...Dobbs HYDROLOGY...IG3
In the hours before
Special weather statement, Jul 20, 3:58 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
358 PM EDT Sat Jul 20 2024
GAZ127-129-146-147-202030-
Tift GA-Worth GA-Colquitt GA-Cook GA-
358 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COOK...NORTHERN
COLQUITT...WESTERN TIFT AND SOUTHEASTERN WORTH COUNTIES THROUGH 430
PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 10 miles north of Moultrie, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tifton, Moultrie, Omega, Norman Park, Doerun, Ty Ty, Unionville,
Phillipsburg, Riverside, Schley, Funston, Minton, Eldorado,
Scooterville, South Moultrie, Sigsbee, Hillsdale, Cool Spring,
Pineboro, and Minnesota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3157 8361 3136 8343 3134 8343 3111 8377
3128 8395
TIME...MOT...LOC 1958Z 233DEG 18KT 3132 8375
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jul 20, 4:00 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
400 PM EDT Sat Jul 20 2024
GAZ146>148-202030-
Berrien GA-Colquitt GA-Cook GA-
400 PM EDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT COOK...SOUTHWESTERN BERRIEN AND
SOUTHEASTERN COLQUITT COUNTIES THROUGH 430 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Adel, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Adel, Sparks, Lenox, Berlin, Cecil, Ellenton, Reed Bingham State
Park, Cottle, Cook Co A/P, Staunton, Massee, Barneyville, Greggs,
Pine Valley, Flat Ford, Wagon Wheel, and Laconte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3103 8341 3103 8347 3104 8349 3105 8350
3105 8355 3108 8357 3104 8357 3103 8361
3110 8368 3133 8341 3111 8322
TIME...MOT...LOC 2000Z 233DEG 18KT 3108 8356
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDLocal storm report, Jul 20, 4:04 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
404 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 2 ENE Orchard Pond 30.60N 84.29W
07/20/2024 M3.31 Inch Leon FL Public
Daily rainfall total of 3.31 inches so far,
most of which fell in 1-2 hours.
&&Special weather statement, Jul 20, 4:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT Sat Jul 20 2024
GAZ125-127>131-145>148-202115-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Dougherty GA-Irwin GA-
Mitchell GA-Cook GA-Turner GA-Ben Hill GA-
413 PM EDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COOK...IRWIN...
BERRIEN...TURNER...SOUTHEASTERN DOUGHERTY...NORTHEASTERN MITCHELL...
NORTHERN COLQUITT...TIFT...BEN HILL AND WORTH COUNTIES THROUGH 515 PM
EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arabi to near Baconton. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tifton, Ashburn, Ocilla, Fitzgerald, Sylvester, Putney, Camilla,
Enigma, Omega, Norman Park, Baconton, Lenox, Poulan, Doerun, Ty Ty,
Alapaha, Phillipsburg, Mystic, Unionville, and Marine Corps Logistics
Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 8300 3164 8301 3161 8306 3155 8306
3148 8311 3146 8315 3140 8314 3133 8306
3128 8304 3125 8304 3124 8429 3182 8384
3180 8380 3180 8361 3185 8361 3185 8318
3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2013Z 252DEG 16KT 3180 8377 3133 8418
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDLocal storm report, Jul 20, 4:14 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
414 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 N Monticello 30.56N 83.87W
07/20/2024 Jefferson FL 911 Call Center
Jefferson County 911 reports a tree on a
power line on Lake Rd.
&&Local storm report, Jul 20, 4:35 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
435 PM EDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 2 NE Baum 30.52N 84.07W
07/20/2024 Leon FL 911 Call Center
Leon County 911 reports a power line down at
Jefferson Rd and Mahan.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:16 PM EDT | Special Weather Statement | TAE | Randolph | 44 min |
| Jul 20, 2:46 PM EDT | Areal Flood Advisory | TAE | Decatur, Grady | 119 min |
| Jul 20, 3:03 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Thomas | 57 min |
| Jul 20, 3:25 PM EDT | Special Weather Statement | TAE | Colquitt | 35 min |
| Jul 20, 3:57 PM EDT | Special Weather Statement | TAE | Brooks, Thomas | 33 min |
| Jul 20, 3:58 PM EDT | Special Weather Statement | TAE | Colquitt, Tift | 32 min |
| Jul 20, 4:00 PM EDT | Special Weather Statement | TAE | Cook | 30 min |
| Jul 20, 4:05 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 20 min |
| Jul 20, 4:13 PM EDT | Special Weather Statement | TAE | Ben Hill, Berrien, Irwin, Tift, Turner, Worth | 62 min |
| Jul 20, 4:29 PM EDT | Areal Flood Advisory | TAE | Dougherty, Turner, Worth | 20 min |
| Jul 20, 4:49 PM EDT | Flash Flood Warning | TAE | Dougherty, Turner, Worth | 116 min |
Nearby
Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.